Michigan, 2008

Hail and Damaging Winds in Michigan, July 15, 2008

July 15, 2008 · NWS APX · 18 events in 7 counties and zones

A single thunderstorm crossed Lake Michigan early in the afternoon, then blossomed into several small lines of storms in Northern Lower Michigan. These storms produced damaging winds and large hail in spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A single thunderstorm crossed Lake Michigan early in the afternoon, then blossomed into several small lines of storms in Northern Lower Michigan. These storms produced damaging winds and large hail in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 15, 12:51 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 15, 12:51 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
151 PM EDT TUE JUL 15 2008

.UPDATE...ANOTHER QUICK UPDATE TO ADD SOME SCATTERED THUNDERSTORMS
ACROSS NORTHERN LOWER MICHIGAN TO ACCOUNT FOR SOME THUNDERSTORM
DEVELOPMENT OVER NORTHERN WISCONSIN THIS AFTERNOON. THIS ACTIVITY
WILL QUICKLY MOVE ACROSS NORTHERN LOWER MICHIGAN...NORTH OF M-72
THIS AFTERNOON. THUNDER REMAINS ELEVATED...SO NO REAL CONCERN FOR
SEVERE WEATHER...OUTSIDE OF A STRAY WIND GUST.

KAS

&&

.AVIATION... /ISSUED 122 PM EDT TUE JUL 15 2008/

MAINLY VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD.
HOWEVER...SOME MID CLOUDS HAVE BEEN WORKING EASTWARD ACROSS NORTHERN
WISCONSIN THIS AFTERNOON...PRODUCING SOME PRECIPITATION AT THE
SURFACE. CLOUD BASES REMAIN AT OR GREATER THAN 6KFT. THERE HAS BEEN
THUNDER WITH THIS ACTIVITY...AND IT WILL SPREAD INTO THE VICINITY OF
THE TAF SITES BY LATE THIS AFTERNOON AND EVENING. A COLD FRONT
DROPPING SOUTHWARD WILL PUSH ALL THE ACTIVITY SOUTHWARD THROUGH THE
EVENING HOURS...EVENTUALLY DEPARTING ALL THE TAF SITES BY MIDNIGHT.
THEN...VFR CONDITIONS WILL CONTINUE THROUGH MIDDAY TOMORROW.

KAS

&&

.PREV UPDATE... /ISSUED 1107 AM EDT TUE JUL 15 2008/

THE LAST OF THE DECAYING MCS IS NOW ON ITS LAST BREATH AS IT PASSES
THROUGH THE GRAND TRAVERSE BAY REGION. WITH SOUTHWEST WINDS...WAA
AND MOISTURE ADVECTION ARE KICKING INTO FULL GEAR ACROSS NORTHERN
MICHIGAN. COLD FRONT BOUNDARY IS DRAPED FROM CENTRAL
ONTARIO...SOUTHWARD INTO WESTERN LAKE SUPERIOR AND CENTRAL
MINNESOTA.

FOR TODAY...SOUTHWEST WINDS WILL CONTINUE (AND BE QUITE GUSTY AT
TIMES WITH WINDS IN THE MIXED LAYER BETWEEN 20 AND 30 KNOTS).
THUS...FIRST COURSE OF ACTION WAS TO ISSUE SCA FOR MOST OF THE
MARINE ZONES...EXCLUDING THE STRAITS AND FROM THE STRAITS TO DETOUR
VILLAGE.

THE LAST OF THE PRECIPITATION WILL QUICKLY WEAKEN AND DISSIPATE OVER
THE NEXT HOUR...LEAVING PARTLY TO MOSTLY CLOUDY SKIES ACROSS MUCH OF
THE AREA TODAY. A PERIOD OF CLEAR SKIES CAN BE EXPECTED ACROSS
EASTERN UPPER MICHIGAN...BEFORE CLOUDS REDEVELOP THIS AFTERNOON WITH
THE COLD FRONT ARRIVAL. MODIFYING SOME MORNING SOUNDINGS REVEALS A
VERY STRONG CAP AT AROUND 700MB. THUS...UNLESS WE CAN GET SOME
LOCALIZED SURFACE CONVERGENCE (PERHAPS BY SOME SLIGHT VEERING OF
WINDS NEAR THE LAKESHORES)...IT WILL BE HARD TO GENERATE ANY
CONVECTION THROUGH THE AFTERNOON HOURS TODAY. THE BEST SHOT WILL BE
WITH THE COLD FRONT AS IT DROPS SOUTHEAST INTO EASTERN UPPER
MICHIGAN MID TO LATE AFTERNOON. HOWEVER...EVEN IF WE CAN GET THROUGH
THE CAP...MODIFIED SOUNDINGS ONLY HAVE AROUND 400J/KG OF MLCAPE.
THUS...INSTABILITY MAY BE A BIT OF AN ISSUE. REGARDLESS...WILL LEAVE
SOME LOW POPS ACROSS EASTERN UPPER MICHIGAN THIS AFTERNOON...BUT
COMPLETELY REMOVE THEM ACROSS NORTHERN LOWER MICHIGAN. NO CHANGES TO
ONGOING TEMPERATURE FORECAST AS TEMPERATURES APPEAR TO BE RIGHT ON
TRACK.

KAS

&&

.PREV UPDATE... /ISSUED 620 AM EDT TUE JUL 15 2008/

QUICK UPDATE TO THE FORECAST FOR PORTIONS OF NRN LOWER MICHIGAN
NORTH OF M-72 TO ADD A CHANCE OF SHRA/TSRA TO THE MORNING FORECAST.
REMNANTS OF MCS SEEM TO BE HOLDING TOGETHER AS THEY TRAVERSE CENTRAL
UPPER MICHIGAN...FAR NRN WISCONSIN AND FAR NRN LAKE MICHIGAN. HAVE
ESTIMATED TRAJECTORY OF THIS AREA OF PRECIP HEADING INTO FAR NRN LWR
MICHIGAN AND HAVE UPDATED ACCORDINGLY. STILL EXPECT COVERAGE TO
DIMINISH WITH EASTWARD PROGRESS INTO A MORE STABLE/DRY ENVIRONMENT.

&&

.PREV DISCUSSION... /ISSUED 315 AM EDT TUE JUL 15 2008/

SURFACE RIDGING AND DRY AIR REMAIN OVER ERN UPR AND LWR MICHIGAN
EARLY THIS MORNING...RESULTING IN MAINLY CLEAR SKIES...LIGHT WINDS
AND TEMPS MAINLY IN THE UPPER 40S TO MID 50S. A WARM FRONT IS
BEGINNING TO NOSE INTO UPR MICHIGAN...ACCOMPANIED BY STRENGTHENING
ISENTROPIC ASCENT AND A WEAK SHORT WAVE NORTH OF THE FRONT. A LOOK
AT UPSTREAM RADARS AND THE LATEST IR SATELLITE IMAGES SHOWS A
FAIRLY ORGANIZED MCS DEVELOPING NORTH OF THE WARM FRONT OVER THE
ARROWHEAD OF MINNESOTA...WITH ADDITIONAL WEAKER LESS-ORGANIZED
SHRA/TSRA DEVELOPING AHEAD OF THIS AREA OVER LAKE SUPERIOR AND WRN
UPR MICHIGAN. THIS LEADING AREA OF WEAKER CONVECTION IS TENDING TO
DIE WITH EASTWARD PROGRESS INTO THE SURFACE RIDGE AND THE MUCH
MORE STABLE/DRY AIRMASS RESIDING OVER MUCH OF MICHIGAN ATTM.
CONVECTION IS ALSO MOVING AWAY FROM THE 850 MB THETA E RIDGE AND
THE PRONOUNCED 40 KT 850 MB LL JET MAX SERVING TO FUEL AND
ORGANIZED THE UPSTREAM CONVECTION OVER THE ARROWHEAD OF MINNESOTA.
PRIMARY SHORT TERM FORECAST ISSUE IS IF THIS UPSTREAM CONVECTION
WILL HOLD TOGETHER LONG ENOUGH TO REACH NRN SECTIONS OF OUR CWA
THIS MORNING. FORECAST ATTENTION WILL REMAIN ON THIS WARM FRONT AS
THIS FEATURE REMAINS STALLED OVER NRN MICHIGAN THRU MUCH OF THIS
WEEK.

TODAY AND TONIGHT...REMNANTS OF UPSTREAM MCS WILL REACH ERN UPR
MICHIGAN EARLY THIS MORNING...BUT SHOULD FALL SHORT OF MOVING INTO
NRN LWR MICHIGAN AS RIDGE AXIS AND STABLE/DRY ATMOSPHERE HOLDS FIRM
ACROSS THIS REGION. SOME ELEVATED DESTABILIZATION AND LOW LEVEL
MOISTENING WILL TAKE PLACE ACROSS ERN UPR MICHIGAN THIS MORNING
NORTH OF THE WARM FRONT...BUT FAR BETTER INSTABILITY AND LL MOISTURE
WILL REMAIN UPSTREAM OF ERN UPR MICHIGAN IN PROXIMITY TO THE 850 MB
LL JET MAX AND THETA E RIDGE. CERTAINLY DO NOT EXPECT ANY SVR TSRA
THIS MORNING...BUT WILL MAINTAIN A CHANCE OF SHRA/TSRA ACROSS ERN
UPR MICHIGAN THRU 18Z. WILL THEN EXTEND THE CHANCE INTO FAR NRN
LOWER MICHIGAN THIS AFTERNOON AS BETTER INSTABILITY AND MOISTURE
SAGS INTO THIS REGION IN THE VCNTY OF THE WARM FRONT. THE CHANCE OF
CONVECTIVE DEVELOPMENT WILL SPREAD EVEN FURTHER SOUTH INTO THE REST
OF OUR CWA TONIGHT AS THE WARM FRONT REPOSITIONS ITSELF OVER NRN
LOWER MICHIGAN. A WARM DAY IS EXPECTED ACROSS THE REGION...WITH
HIGHS RANGING FROM THE 70S IN ERN UPR MICHIGAN NORTH OF THE WARM
FRONT TO THE LOW TO MID 80S IN NRN LWR MICHIGAN.

WEDNESDAY THRU SATURDAY...WARM FRONT WILL TAKE UP RESIDENCE ACROSS
NRN LWR MICHIGAN THRU THE REST OF THE WEEK. WAVES OF MID LEVEL
ENERGY AND LOW/MID LEVEL MOISTURE WILL TRAVEL ALONG THIS BOUNDARY
AND THRU OUR CWA DURING THIS TIME PERIOD. THIS WILL SET THE STAGE
FOR A RATHER UNSTABLE WX PATTERN THRU FRIDAY (AT LEAST). WHILE THIS
WEEK STILL DOES NOT LOOK LIKE A TOTAL WASHOUT...DO EXPECT WE WILL
SEE SOME SHRA/TSRA ACTIVITY IMPACT OUR CWA. EXACT TIMING IS THE BIG
QUESTION...AND IS NEARLY IMPOSSIBLE IN THIS TYPE OF SITUATION. FOR
NOW...WILL MAINTAIN CHANCE POPS FOR THE ENTIRE CWA AND TRY TO FINE
TUNE TIMING AS EACH EVENT DRAWS CLOSER. SATURDAY MAY STILL BE OUR
BEST SHOT AT A COMPLETELY DRY DAY...BUT SOME MODELS ARE INDICATING
THE WARM FRONT AND ASSOCIATED LIFT/MOISTURE WILL HANG ON ACROSS NRN
LWR MICHIGAN EVEN INTO THE WEEKEND. BUT FOR NOW WILL LEAVE SATURDAY
DRY. HIGH TEMPS THRU THE WEEK WILL BE IN THE UPPER 70S TO MID
80S...WITH OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ323-341-
     342-344>346.

LH...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LHZ347>349.

LS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LSZ321-322.

&&
Hazardous weather outlook, Jul 15, 12:54 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
154 PM EDT TUE JUL 15 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
154 PM EDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN
THROUGH TONIGHT. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN WEDNESDAY THROUGH FRIDAY NIGHT...AND AGAIN
SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KAS

The radar

The NCL Michigan radar (KAPX), 37 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Antrim

When
July 15, 2:35 PM EST to 2:40 PM EST
Where
Antrim County, 2.5 mi NNW of Chestonia
Measured
0.75 in hail
Reported by
Public
Coordinates
45.103, -85.100

Thunderstorm Wind, Antrim

When
July 15, 2:35 PM EST
Where
Antrim County, 2.5 mi NNW of Chestonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
45.103, -85.100

Several large tree limbs downed.

Thunderstorm Wind, Antrim

When
July 15, 2:47 PM EST
Where
Antrim County, 2 mi NNW of Alba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.997, -84.996

A large metal flag pole was toppled.

Hail, Otsego

When
July 15, 2:51 PM EST
Where
Otsego County, 6.52 mi SSE of Elmira
Measured
1 in hail
Reported by
Public
Coordinates
44.980, -84.830

Thunderstorm Wind, Otsego

When
July 15, 2:55 PM EST to 3:06 PM EST
Where
Otsego County, 7 mi W of Gaylord to 6 mi S of Gaylord
Measured
56 kt (64 mph) estimated gust
Property damage
$55,000
Reported by
Broadcast Media
Coordinates
45.030, -84.823

A swath of wind damage occurred from west of Gaylord, to central Otsego Lake. Trees were downed along M-32, Hayes Tower Road, and West Otsego Lake Drive. One very large limb was downed onto a cabin near the Beaver Creek Resort. Some damage was done to boats and docks on Otsego Lake.

Thunderstorm Wind, Montmorency

When
July 15, 3:27 PM EST to 3:36 PM EST
Where
Montmorency County, Atlanta to 2 mi S of Atlanta
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
45.000, -84.150

A few trees and several large limbs were downed. One home was damaged by a falling tree. The storm also produced half-inch diameter hail.

Thunderstorm Wind, Montmorency

When
July 15, 3:30 PM EST
Where
Montmorency County, Lewiston
Measured
58 kt (67 mph) estimated gust
Property damage
$28,000
Reported by
Fire Department/Rescue
Coordinates
44.880, -84.320

Many trees were snapped off. High winds on East Twin Lake flipped over pontoon boats, and damage some docks.

Thunderstorm Wind, Oscoda

When
July 15, 3:35 PM EST to 3:50 PM EST
Where
Oscoda County, 9.1 mi N of Red Oak to Comins
Measured
53 kt (61 mph) estimated gust
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
44.830, -84.250

Several trees and many large limbs were downed, in a swath from near Garland to Comins. Some power lines were also downed. Pea sized hail also occurred.

Thunderstorm Wind, Montmorency

When
July 15, 3:40 PM EST to 3:48 PM EST
Where
Montmorency County, 3.48 mi WSW of Hillman Arpt to Hillman
Measured
53 kt (61 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
45.070, -84.000

Multiple trees and large limbs were downed from west of Hillman into Hillman.

Hail, Oscoda

When
July 15, 3:42 PM EST
Where
Oscoda County, 7.25 mi WNW of Comins
Measured
0.88 in hail
Reported by
Public
Coordinates
44.850, -84.180

Hail, Oscoda

When
July 15, 4:20 PM EST
Where
Oscoda County, 1.97 mi E of Luzerne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.620, -84.230

Hail, Oscoda

When
July 15, 4:37 PM EST to 4:42 PM EST
Where
Oscoda County, Luzerne to 3 mi E of Luzerne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.620, -84.270

Hail, Iosco

When
July 15, 5:18 PM EST
Where
Iosco County, 4.05 mi NE of Long Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
44.460, -83.810

Hail covered the ground at a local golf course.

Hail, Iosco

When
July 15, 5:33 PM EST
Where
Iosco County, 0.49 mi W of Hale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.380, -83.810

Hail, Iosco

When
July 15, 5:56 PM EST
Where
Iosco County, Tawas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.270, -83.520

Hail, Alcona

When
July 15, 6:49 PM EST
Where
Alcona County, 2.07 mi N of Lincoln
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.710, -83.400

Thunderstorm Wind, Crawford

When
July 15, 7:50 PM EST
Where
Crawford County, 2.02 mi SE of Lake Margrethe
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
44.630, -84.750

Several trees were downed around Camp Grayling.

Hail, Crawford

When
July 15, 7:55 PM EST
Where
Crawford County, 4.95 mi E of Frederic
Measured
0.88 in hail
Reported by
Public
Coordinates
44.790, -84.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123589, 123591, 123592, 123590, 123593, 123585, 123584, 123579, 123582, 123577, 123578, 123574, 123572, 123573, 123570, 123571, 123569, 123568.